Jump to content
helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
Sign in to follow this  
gumby

Withdrawal after cutting Sinemet dosage?

Recommended Posts

Hello,

 

My mom was diagnosed a few years ago at age 77 with PD, because of her slow walking. She had no complaints but the neuro eventually put her on Sinemet and she was on 200mg/day for about two years. During that time she continued to be slow walking but also was tired most of the time despite sleep. That was about it. Then in April her neuro bumped her meds to 300mg/day and she started losing weight, feeling more depressed, couldn't sleep as well and more recently some shaking. She has had some hallucinations in that she see faces in fabrics, arrangements of objects, etc. After much back and forth and a failed attempt at taking amantadine (mom felt even worse), the neuro told my mom to cut her Sinemet by 50% over 3 weeks.

 

I'm worried this is too agressive a cut in meds. My mom has been feeling pretty bad after he reduction (its only been about 1 month since the reduction started), though she does have glimpses of better mental faculties and is now sleeping, but not having energy and being even more slow than before. The neuro thought we should wait some more weeks before she is more stable. It seems like my mom is having withdrawal like symptoms, and I have talked to others who've cut their meds who describe a similar experience. Some places talked about a 10 week time until the lowered dose starts to clear the brain.

 

Is there anything else I should do, other than just wait until about 10 weeks after her last dose decrease?

Share this post


Link to post
Share on other sites

I will tell you every Dr will have a different view on how to decrease a medication, such as sinemet. My advice has always been , go off the med the same way you went on it. Most PD meds are a "start low and go slow."

If she feels worse now than before, I would call the Dr and let them know that "her body is telling her it is too fast." PD is one of the rare diseases that tells you when to take your meds. It does sound like she is experiencing a quick withdraw symptoms.

I don't think it is out of line to to ask "is it to fast or to slow it down."

My recommendation would be for her to get a second opinion. I would recommend a movement disorder specialist or a neurologist /movement disorder specialist.

Keep me updated.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

Sign in to follow this  

×